Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2005, 1:48 AM CDT for Culberson County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 1:48 AM CDT (06:48 UTC)
- Expired
- May 15, 2005, 2:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 150649 SVRMAF TXC109-150745- /O.NEW.KMAF.SV.W.0062.050515T0648Z-050515T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 AM CDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS * UNTIL 245 AM CDT * AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER NORTHEASTERN CULBERSON COUNTY...OR 34 MILES EAST OF PINE SPRINGS OVER FARM TO MARKET ROAD 652 MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... NORTHEASTERN CULBERSON COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3200 10402 3200 10455 3162 10455 3156 10407 $$
1 follow-up statement
000 WWUS54 KMAF 150718 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 AM CDT SUN MAY 15 2005 TXC109-150745- /O.CON.KMAF.SV.W.0062.000000T0000Z-050515T0745Z/ CULBERSON- 217 AM CDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR NORTHEASTERN CULBERSON COUNTY... AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHEASTERN CULBERSON COUNTY ALONG AND SOUTH OF FARM TO MARKET 652...MOVING EAST AT 10 MPH. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3200 10402 3200 10455 3162 10455 3156 10407 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:22 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 14, 10:22 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1022 PM CDT SAT MAY 14 2005 .UPDATE... HAVE UPDATED FORECAST DATABASE TO REMOVE SEVERE THUNDERSTORM WATCH INFO. HAVE ADJUSTED POP...QPF...AND WX GRIDS TO REFLECT ONGOING AND EXPECTED CONDITIONS...ADDING HEAVY RAINFALL ACROSS THE SOUTH...LOWERING POPS ACROSS THE WEST SOMEWHAT...AND BUMPING POPS ACROSS THE NORTHWEST. TEXT PRODUCTS OUT THE DOOR...GRAPHICAL PRODUCTS ROLLING OFF THE ASSEMBLY LINE... && .PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 14 2005/ ..SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)... SHORT TERM... 14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE PECOS RIVER. THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS. BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS ALONG AND WEST OF THE PECOS RIVER. LONG TERM... NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING 10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING UNCERTAINTY. THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH. DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 20/70
Hazardous weather outlook, May 14, 3:00 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT MAY 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151834- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY NEAR LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION IS REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 9:33 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 933 PM CDT SAT MAY 14 2005 TXZ075-150330- PECOS TX- 933 PM CDT SAT MAY 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. SEVERAL STRONG THUNDERSTORMS WERE LOCATED ABOUT 20 MILES EAST OF FORT STOCKTON ALONG INTERSTATE 10 AT 933 PM CDT. THE STORM WAS NEARLY STATIONARY. THESE THUNDERSTORMS ARE INTENSIFYING RAPIDLY AND MAY BECOME SEVERE SHORTLY. HAIL UP TO THE SIZE OF MARBLES... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE LIKELY WITH THESE THUNDERSTORMS. IN ADDITION...THE HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL RESULT IN LOCAL FLOODING OF ARROYOS...LOW WATER CROSSING...AND OTHER FLOOD PRONE AREAS.
Special weather statement, May 14, 11:34 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1134 PM CDT SAT MAY 14 2005 TXZ061-062-068-069-150515- CRANE TX-ECTOR TX-MIDLAND TX-UPTON TX- 1134 PM CDT SAT MAY 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE... NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND WESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF CRANE JUST WEST OF HIGHWAY 385 AT 1134 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL BE MOVING INTO THE SOUTHERN ODESSA AREA BY AROUND 1230 AM EARLY THIS MORNING. SMALL HAIL UP TO THE SIZE OF MARBLES AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...HEAVY RAIN POSSIBLY RESULTING IN LOCAL FLOODING OF DRAWS...BAR DITCHES...AND OTHER FLOOD PRONE AREAS...AND DEADLY LIGHTNING ARE LIKELY.
Local storm report, May 15, 1:45 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 8 SW CARLSBAD 32.32N 104.33W
05/15/2005 1.75 INCH EDDY NM TRAINED SPOTTER
TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED GOLF
BALL SIZE HAIL 3 MILES WEST OF CAVERN CITY AIR TERMINAL.
0142 AM HAIL 7 SW CARLSBAD 32.33N 104.32W
05/15/2005 1.75 INCH EDDY NM FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL WAS REPORTED BY FIRE DEPARTMENT
PERSONNEL ONE QUARTER MILE EAST OF CAVERN CITY AIR
TERMINAL.
&&
SNThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 14, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 28 min |
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 14, 9:18 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 14, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 14, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 29 min |
| May 15, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| May 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 66 min |
| May 15, 3:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 52 min |
| May 15, 5:39 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 5:41 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 34 min |
| May 15, 6:55 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 15, 7:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 7:48 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| May 15, 8:45 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 9:20 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 15, 10:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 11:30 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.